Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 9, 1999Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 1999, 7:53 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1999, 7:53 PM CDT (00:53 UTC)
Expired
Jun 9, 1999, 8:40 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS1 KDDC 100052 RRA
SVRDDC
KSC007-100140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 840 PM CDT

* AT 751 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF LAKE CITY... MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  LAKE CITY                    BY 800 PM CDT
  MEDICINE LODGE               BY 820 PM CDT
  BARBER STATE LAKE            BY 825 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.  TORRENTIAL RAINFALL MAY CAUSE WATER TO FLOW OVER
ROADWAYS.  NEVER DRIVE INTO WATER ACROSS A ROADWAY.

POAGE/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:40 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 9, 3:40 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUN 09 1999

FORECAST CHALLENGE IS WHERE COLD FRONT WILL END UP AFTER TONIGHTS
CONVECTION. THIS WILL HAVE AN EFFECT ON TMRWS TEMPS...WINDS...AND
POPS.

CURRENT COLD FRONT IS BETWEEN GCK AND GLD WITH SOME TCU ALONG IT.
SOME CBS ARE ALSO FORMING IN THE WARM SECTOR IN SERN CWA. WATER
VAPOR SHOWS A VORT MVG NEWRD INTO SWRN KS ATTM. CNVCTN SHLD LINE
UP ALONG COLD FRONT NEXT FEW HOURS WITH MCS TONIGHT. MCS SHLD PUSH
FRONTAL BOUNDARY FARTHER SOUTH THAN MODELS FCST WITH BNDRY JUST
SOUTH OF DDC BY 12Z. PUSH OF COLD AIR THEN WEAKENS AS MAIN VORT
AND COLD TROF IN NORTHERN BRANCH ARE FCST TO SHOW LITTLE MVMNT WEST.
THIS SHLD CAUSE THE BAROCLINIC ZONE TO STALL OUT SOMEWHERE BETWEEN
AN ASHLAND TO ST JOHN LINE THRU THURSDAY. SOME CONCERN WITH HVY
RAIN POTENTIAL ALONG FRONTAL CONVERGENCE AREA. WITH RIVERS RUNNING
HIGH ATTM A FLOOD WATCH MAY BE NEEDED. WE WILL WAIT TO SEE WHERE
BAROCLINIC ZONE ENDS UP AFTER TONIGHTS RAINS. WILL CONT 50 POPS
ALL AREAS TNGT.

BY FRIDAY AVN FINALLY FCST THE COLD FRONT TO BE SOUTH OF AREA.
AS FOR TEMPS WILL GO CLOSE TO LAST NIGHTS LOWS AND CONTINUE WITH
COOL FCST FOR TMRW IN THE 70S EXCEPT FOR COLDWATER TO PRATT AREA
WITH WARMER TEMPS ON WARM SIDE OF BOUNDARY. WILL ALSO CARRY SOME
POPS TMRW INTO FRIDAY WITH WEAK DISTURBANCES AND OVERRUNNING WITH
ISENTROPIC LIFT AND SOME UPSLOPE BEHIND FRONT.

EXTENDED DISCUSSION...

BIGGEST QUESTION FOR THIS FORECAST WILL BE EVENTUAL FRONTAL
LOCATION. IF FRONT ENDS UP ALONG THE RED RIVER VALLEY...THEN POPS
ACROSS CWA MAY BE LOWER TOWARD SUNDAY. CURRENTLY...WITH UPPER FLOW
FORECAST TO DECREASE...FRONT MAY STALL CLOSER TO CWA. EITHER
WAY...WE MAY REALIZE AFTERNOON/EVENING STORMS BASED SOLELY ON MOIST
UPSLOPE FLOW INTO SE COLORADO. THEREFORE...WILL STRETCH THE POPS
INTO SUNDAY. TEMPS STILL LOOKS TO BE COOLER THAN EARLIER THIS WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

.DDC...NONE.

KRUSE/MCCAMMON

In the hours before

Local storm report, Jun 9, 2:53 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM TUESDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CDT WED JUN 09 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    6 WSW SHALLOW WATER       KS   0.88 INCH HAIL
06/08/99   SCOTT

1015 PM    11 ESE SHALLOW WATER      KS   0.75 INCH HAIL
06/08/99   SCOTT

1100 PM    13 NNW KALVESTA           KS   0.88 INCH HAIL
06/08/99   FINNEY

1100 PM    4 WSW MOSCOW              KS   0.75 INCH HAIL
06/08/99   STEVENS

1134 PM    14 NNW LIBERAL            KS   0.75 INCH HAIL
06/08/99   SEWARD                         LASTED 4 MINUTES

1150 PM    11 NW KISMET              KS   0.88 INCH HAIL
06/08/99   SEWARD

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:25 PM CDTSevere Thunderstorm WarningDDCStanton50 min
Jun 9, 7:41 PM CDTSevere Thunderstorm WarningDDCMorton29 min
Jun 9, 8:05 PM CDTSevere Thunderstorm WarningDDCComanche35 min
Jun 9, 8:37 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningDDCHaskell47 min
Jun 9, 9:32 PM CDTSevere Thunderstorm WarningDDCFinney28 min
Jun 9, 10:02 PM CDTSevere Thunderstorm WarningDDCGray48 min
Jun 9, 10:17 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Jun 9, 11:04 PM CDTSevere Thunderstorm WarningDDCNess46 min
Jun 10, 2:47 AM CDTFlash Flood WarningDDCStevens3 hr
Jun 10, 5:53 AM CDTSevere Thunderstorm WarningDDCStanton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.